Evidence map›Paper›PMID 29872630›Full record

ArticleRespiratory medicine case reports2018

Hypoxic respiratory failure due to hyperammonemic encephalopathy induced by concurrent use of valproic acid and topiramate, a case report and review of the literature.

Yonas Raru, Fuad Zeid

Abstract readCase Reports
In one paragraph

Article in Respiratory medicine case reports, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors.

Yonas RaruDepartment of Internal Medicine, Marshall University Joan C. Edwards School of Medicine, Huntington, WV, USA.
Fuad ZeidPulmonary and Critical Care Medicine, Department of Internal Medicine Marshall University Joan C. Edwards School of Medicine, Huntington, WV, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Valproic acid (VPA) is widely used for the treatment of epilepsy, migraine, and a variety of psychiatric symptoms, including bipolar disorder, borderline personality disorder, and alcohol withdrawal. Valproate is associated with severe idiosyncratic adverse effects, the most notable being valproate-induced hyperammonemic encephalopathy (VHE). Topiramate is also a broad-spectrum anticonvulsant that is also extensively used for migraine prophylaxis, as a mood stabilizer, and for alcohol dependency. There is increased occurrence of VHE when valproate is used with other medications like phenytoin, phenobarbital, and topiramate. Our case report is on a young patient who was on valproic acid and topiramate and developed metabolic encephalopathy with hypoxic respiratory failure. We reviewed the causes and management of the hyperammonemic encephalopathy. We believe that clinicians should be aware of possible hyperammonemic encephalopathy in any patient who is taking valproic acid and presenting with impaired consciousness and cognitive decline. We also underline the importance of early recognition and high index of suspicion of encephalopathy related to hyperammonemia.

Identifiers

PMID29872630
PMCPMC5986170

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.